[Skip to Content]
[Skip to Content Landing]
Article
July 1961

Debilitating Muscular Weakness and Steroid TherapyA Case with Detailed Clinical and Pathological Studies

Author Affiliations

NEW YORK
From the Departments of Pathology and Medicine, The New York Hospital, Cornell Medical Center.

Arch Neurol. 1961;5(1):60-67. doi:10.1001/archneur.1961.00450130062008
Abstract

Introduction  Muscle weakness is now recognized as an uncommon though serious complication of steroid therapy, with most of the synthetic adrenal corticosteroids in clinical use. Although biopsies have shown structural changes in some of the reported cases of steroid-induced weakness,1-4 this case provides the only example known to us in which necropsy afforded the opportunity for extensive study of multiple muscle groups. The case described in this paper is that of an older man who developed disabling muscular weakness while receiving a variety of steroids for a refractory anemia.

Report of Case  This patient was a 65-year-old white male accountant who entered the New York Hospital for his fourth and terminal admission on June 26, 1959, because of disabling weakness and general debility.In 1953 the patient developed an unexplained anemia for which 15 blood transfusions were given over a period of 4 years. Splenomegaly was first noted

First Page Preview View Large
First page PDF preview
First page PDF preview
×